Hail, Knox
- When
- April 25, 8:33 PM EST
- Where
- Knox County, 1 mi NW of Barbourville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.883, -83.900
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 25, 2:30 PM EST, 6 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT FRI APR 25 2003 CUT OFF LOW CONTINUES TO SPIN AND MOVE SLOWLY EASTWARD FROM MO. A FEW PEAKS AT THE SUN AS SOME CLEARING IN THE CLOUDS HAS MOVED UP FROM THE SOUTHWEST. THE QUICK SHOT OF SUNLIGHT PUMPED OUR TEMPERATURES UP TEMPORARILY. HOWEVER...DIDNT LAST LONG AS CU FIELD QUICKLY FILLED IN. LOOK FOR A CHANCE OF THUNDERSTORMS THROUGH UNTIL JUST AFTER 06Z...AS STACKED UPPER AND LOWER LEVEL LOW PASSES OVER THE CWA...GIVING US OUR BEST PERIOD OF INSTABILITY. ATMOSPHERE STABILIZES QUICKLY AFTER THAT. PRECIP EXITS AREA SATURDAY AFTERNOON. WENT MORE PESSIMISTIC MID WEEK AS A FRONTAL ZONE DROPS FURTHER SOUTH INTO NORTHERN CWA...OHIO VALLEY. CONSEQUENTLY WENT WITH SOME POPS FOR TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING. THEN PUT IN A SHORT BREAK IN PRECIP WEDNESDAY PM AS PLAINS SYSTEM BEGINS TO LIFT OUT...CREATING SOME TEMPORARY RIDGING ACROSS OUR AREA. PRECIP MOVES BACK IN FOR THURSDAY AS SECONDARY PLAINS LOW MOVES THROUGH. OTHER THAN TEMPORARY SPIKE IN TEMPS DUE TO SUNLIGHT...THINGS LOOK ON TRACK. CLEAR SKIES MOVE IN FOR SUNDAY NIGHT AND MONDAY MORNING. WILL HAVE TO KEEP AN EYE FOR RIDGE VALLEY SPLIT. .JKL...NONE. RAY ==================================================================== PREVIOUS DISCUSSIONS FOLLOW: ==================================================================== 430 AM EDT FRI APR 25 2003 07Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE SLOWLY CROSSING SOUTHERN MISSOURI WITH A DEVELOPING WARM FRONT THROUGH SOUTHERN KENTUCKY. THE WATER VAPOR LOOP SHOWS THE STACKED NATURE OF THIS STORM AS THE UPPER LOW SPINS OVER SOUTHWEST MISSOURI. PLENTY OF DEEPER MOISTURE IS PLUMING NORTH FROM THE GULF UP INTO THE DEEP SOUTH AND TENNESSEE VALLEY. CLOSER TO HOME A THICK LAYER OF MID LEVEL CLOUDS COVER EAST KENTUCKY WITH LOWER CLOUDS JUST TO THE WEST AND SOUTH. ON THE REGIONAL RADARS A LARGE BAND OF SHOWERS AND THUNDERSTORMS ARE SLOWLY MOVING EAST THROUGH WESTERN AND CENTRAL KENTUCKY/TENNESSEE. WITH THE CLOUDS...TEMPS ARE FAIRLY UNIFORM ACROSS EAST KENTUCKY IN THE LOWER AND MIDDLE 50S...ALTHOUGH SHELTERED VALLEYS ARE COOLER...LIKE MIDDLESBORO WITH ITS MID 40S. THE MODELS ARE IN EXCELLENT AGREEMENT ALOFT TAKING A SIGNIFICANT CLOSED LOW EAST INTO THE SOUTHERN OHIO VALLEY TODAY. THIS WILL OPEN UP AS IT CROSSES THE APPALACHIANS EARLY SATURDAY AND THEN SPINS INTO THE NORTHEAST TO BE ABSORBED BY THE CANADIAN LOW. GENTLE RIDGING FOLLOWS INTO EARLY NEXT WEEK WHILE AN ACTIVE NORTHERN STREAM BEGINS TO PRESS SOUTH IN THE LATTER PART OF THE WEEK. SENSIBLE WEATHER WILL FEATURE THE EFFECTS OF THE STACKED...BUT PUNCH PACKING...SFC LOW MOVING THROUGH KENTUCKY TODAY AND TONIGHT. A LARGE SWATH OF SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS OUR AREA LATER TODAY AND INTO THE EVENING. THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS AS THE SFC LOW APPROACHES WITH STEEPENING LAPSE RATES AND A FAVORABLE WIND FIELD. HEAVY RAIN WILL ALSO BE A CONCERN AS SEVERAL WAVES OF SHOWERS AND THUNDERSTORMS WILL LEAD AND ACCOMPANY THIS LOW THROUGH SATURDAY MORNING...ENHANCED BY UPPER LEVEL DIVERGENCE AND MODERATELY HIGH PWS. THE MODELS DO HAVE SOME DISAGREEMENT ON THE PLACEMENT OF THE HEAVIEST RAINS WITH THE AVN BETTER CAPTURING THE ONGOING MCS OVER THE DEEP SOUTH...BUT UNDER PLAYING THE WARM FRONTAL RAINS PUSHING THROUGH KENTUCKY ATTM AND DESTINED TO OVERSPREAD EAST KENTUCKY LATER THIS MORNING. CONCUR WITH HPC ABOUT THE EXCESSIVE RAIN CONCERNS AND WILL ADD MENTION OF IT IN THE ZONES AS WELL AS SVR POTENTIAL IN OUR CUMBERLAND VALLEY COUNTIES ...IN PARTICULAR. THE LOW WILL PASS OVERHEAD EARLY SATURDAY WITH SHOWERS ENDING FROM WEST TO EAST DURING THE DAY. HIGH PRESSURE IN THE WAKE OF THIS WILL WORK TO CLEAR THE SKY AT NIGHT AND YIELD A NICE END TO THE WEEKEND. SEASONABLE WARMTH FOLLOWS TO START THE NEW WORK WEEK AS THE HIGH SLOWLY DRIFTS EAST. THERE IS A CHANCE FOR RAIN TO END THE WEEK AS THE NORTHERN STREAM SYSTEMS DIP CLOSER TO KENTUCKY IN INCREASINGLY ZONAL FLOW. AS FOR GRIDS...PERFORMED MY USUAL INITIALIZATION OF TEMPS/DEWPOINTS AND WINDS FROM THE MESOETA OUT TO 60 HOURS...HAD TO ONLY MARGINALLY ADJUST THESE TO HIT MY EXPECTED HIGHS AND LOWS. AS FOR THE REST... LITTLE CHANGE NECESSARY BUT TO FINE TUNE MESOSCALE POP AND QPF GRADIENTS TODAY AND TONIGHT. FURTHER KNOCKED DOWN SKY AND POPS EARLY IN THE WEEK...BEEFED THEM UP LATER AS THE ACTIVE NORTHERN STREAM GETS CLOSER. THE MOS NUMBERS ARE SIMILAR THROUGH THE PERIOD WILL NOT STRAY FAR EXCEPT TO FINE TUNE FOR LOCAL EFFECTS AND TIMING OF CLOUDS AND LEFT- OVER SHOWERS SATURDAY. PREFER THE HIGHER POPS IN THE NGM AND MET TODAY AND TONIGHT...SPLIT THE DIFFERENCE WITH POPS FOR SATURDAY. WORK ZONES AVAILABLE SHORTLY UNDER THE AFOS PRODUCT SDFOZFJKL. PRELIMINARY CCF NUMBERS: LOZ 065/052 062/046 072 985 JKL 064/053 062/045 070 985 GREIF --------------------------------------------------------------------- 1050 PM EDT THU APR 24 2003 A COUPLE OF ROGUE SHOWERS CROSSING OUR WRN COUNTIES BUT THE LLVLS ARE SO DRY I HAVE SERIOUS DOUBTS ANYTHING IS HITTING THE GROUND. IN FACT THE FARTHER EAST IT TRAVELS THE WEAKER IT GETS. THIS IS TWO FOLD...FIRST THE .5 DEG SLICE OF 88D IS GOING UNDER THE ACTIVITY AND SECOND THE ACTIVITY IS DISSIPATING IN THE DRIER AIR. LARGER VIEW OF THE PCPN SHOWS US IN AN AREA OF LLVL DIVERGENGE. SYSTEM TO OUR SOUTH IS MOVING EAST AND SYSTEM TO OUR WEST IS SPINNING IN PLACE WITH A VERY SLOW DRIFT TO THE E/NE. PCPN WILL EVENTUALLY MOISTEN THE LLVL HERE BUT DONT EXPECT ANYTHING TO HIT THE GROUND UNTIL NEARER DAWN. WILL UPDATE FCST TO REFLECT SHRA LATE AND WILL REMOVE MENTION OF TSRA FROM FIRST PD. BETTER DYNAMICS ON FRI SO TSRA BETTER CHANCE THERE. WILL ALSO REDUCE POP FROM LIKELY TO CHANCE CATEGORY AND FROM CAT TO LIKELY. DUSTY
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 558 AM EDT FRI APR 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT... STRONG TO SEVERE STORMS WILL BE POSSIBLE DURING THE DAY AND INTO THE NIGHT...PRIMARILY IN THE CUMBERLAND VALLEY. STRONG WINDS AND HAIL ARE THE MAIN SEVERE WEATHER THREAT AS A LOW PRESSURE CENTER SLOWLY MOVES OVER EAST KENTUCKY. IN ADDITION...HEAVY THUNDERSTORM RAINS COULD CAUSE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ASKED TO CALL IN ANY REPORTS OF HAIL...HIGH WINDS OR FLOODING TODAY AND TONIGHT. GREIF
The Knoxville radar (KMRX), 91 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351134.